Adding new shows is now tougher than ever, says Les Moonves, chairman/CEO of CBS Corp., considering the complex issues around the new digital media program scheduling, measurement issues, and overall time shifted viewing.
“This has been one of the most difficult scheduling years ever,” he said at an CBS upfront press breakfast.
What seems to be easier is national TV advertising. Good news comes from a TV scatter market that is still strong for advertisers, he says -- which, in turn, has historically meant decent upfront deal price increases.
“We see money coming back to the network,” Moonves said. Leaving aside digital media, he pointed to basic cable networks that still don't have enough scale, and witnessing many cable channels that are seeing declining ratings.
Moonves said CBS sold around 74% of its advertising inventory in last year’s upfront. But this year’s potential stronger national TV market means CBS is looking to make more inventory available for sales, perhaps lifting last year’s sellout number by four percentage points, he notes.
Looking at the most recent season to date for C3 prime-time numbers -- which don’t include sports -- CBS is tops in 18-49 viewers (through early May), averaging a Nielsen 1.901 million (1.5 rating); ABC is next at 1.837 million (1.4 rating); NBC, 1.817 million (1.4); and Fox, 1.717 million (1.4 rating)
For the broader picture, with Nielsen live program-plus-seven days of time-shifted viewing data with sports programming, CBS also takes the top spot, averaging a Nielsen 2.92 million 18-49 viewers (2.3 rating/8 share), with NBC close behind in 18-49, 2.74 million (2.2/7).
Moonves adds: “Even without football, we win.”
With regard to the fall programming season -- with more programming additions than in recent years -- Kelly Kahl, senior EVP president of CBS Primetime, maintains, “at CBS consistency is a good thing.”
Two comedies will eventually make their way into this fall on Monday night: “Kevin Can Wait,” starring Kevin James about a newly retired police officer looking forward to spending time with his wife and three kids, will start at 8:30 p.m. It will then move to 8 p.m. after “Thursday Night Football” ends, while “Big Bang Theory” moves back to its usual Thursday night time slot.
Also on Monday, “Man With A Plan,” a comedy starring Matt LeBlanc, goes at 8:30 p.m. It’s about a contractor who starts spending more time with his kids when his wife goes back to work.
Tuesday night brings new drama “Bull” at 9 p.m., starring Michael Weatherly as Dr. Jason Bull based on the early career of Dr. Phil McGraw.
After “Thursday Night Football” ends, new comedy “The Great Indoors” will start up at 8:30 p.m., starring Joel McHale as an adventure reporter who must adapt to the times when he becomes the desk-bound.
Later that night, new drama “Pure Genius” gets the Thursday night 10 p.m. time slot after NFL football goes away. It’s a medical drama about a young Silicon Valley tech executive who works with a veteran surgeon with a controversial past.
CBS is bringing back “MacGyver” on Friday starting at 8 p.m. “There aren’t a ton of demos on Friday night, but we get more than anybody,” says Kahl, who said CBS shows get an average 10 million viewers, more than anyone else.
“Elementary” moves to tough 10 p.m. Sunday time period. But Kahl says “it can weather the storm when things get tough” -- since it gets lots of delayed viewing.
Other midseason dramas are “Training Day,” a crime thriller that begins 15 years after the events of the feature film, and “Doubt,” with Katherine Heigl as an attorney at a boutique firm who starts to fall for her client.
CBS TELEVISION NETWORK
2016-2017 PRIMETIME SCHEDULE
(N=New, RTP=Regular Time Period, NTP=New Time Period)
All Times ET/PT
8:00-8:30 PM THE BIG BANG THEORY
8:30-9:00 PM KEVIN CAN WAIT (N)
8:00-8:30 PM KEVIN CAN WAIT (RTP) (Starting in October)
8:30-9:00 PM MAN WITH A PLAN (N) (Starting in October)
9:00-9:30 PM 2 BROKE GIRLS (NTP)
9:30-10:00 PM THE ODD COUPLE (NTP)
10:00-11:00 PM SCORPION (NTP)
8:00-9:00 PM NCIS
9:00-10:00 PM BULL (N)
10:00-11:00 PM NCIS: NEW ORLEANS (NTP)
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CODE BLACK
8:00-11:00 PM, ET/ NFL THURSDAY NIGHT FOOTBALL (Premieres Sept. 15)
5:00-8:00 PM, PT
8:00-8:30 PM THE BIG BANG THEORY (RTP) (Starting Oct. 27)
8:30-9:00 PM THE GREAT INDOORS (N) (Starting Oct. 27)
9:00-9:30 PM MOM (Starting Oct. 27)
9:30-10:00 PM LIFE IN PIECES (NTP) (Starting Oct. 27)
10:00-11:00 PM PURE GENIUS (N) (Starting Oct. 27)
8:00-9:00 PM MACGYVER (N)
9:00-10:00 PM HAWAII FIVE-0
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM NCIS: LOS ANGELES (NTP)
9:00-10:00 PM MADAM SECRETARY (NTP)
10:00-11:00 PM ELEMENTARY